Delaware, 2015

Rip Current in Delaware, August 22, 2015

August 22, 2015 · NWS PHI · 1 event in 1 county or zone

A high pressure system centered over the eastern Great Lakes produced an onshore, northeast flow throughout the day on the 22nd that enhanced the strength of the rip currents along the Delaware coast. At Bethany Beach, 39 people were rescued from rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A high pressure system centered over the eastern Great Lakes produced an onshore, northeast flow throughout the day on the 22nd that enhanced the strength of the rip currents along the Delaware coast. At Bethany Beach, 39 people were rescued from rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 8:27 AM EST, 33 minutes earlier.

Area forecast discussion, Aug 22, 8:27 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 AM EDT SAT AUG 22 2015

.SYNOPSIS...
A STALLED COLD FRONT WILL REMAIN OFFSHORE THIS WEEKEND WITH WEAK LOW
PRESSURE PASSING BY WELL TO OUR EAST. HIGH PRESSURE OVER THE NORTHEAST
WILL INFLUENCE OUR REGION THIS WEEKEND. A SLOW MOVING COLD FRONT WILL
PASS WEST TO EAST THROUGH OUR AREA MONDAY NIGHT AND TUESDAY. LOW
PRESSURE MAY FORM ON THAT FRONT OVER NEW JERSEY ON TUESDAY. WEAK
HIGH PRESSURE SHOULD FOLLOW FOR THE MIDDLE TO END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE LOCATED OVER THE GREAT LAKES WILL CONTINUE TO
CHANNEL IN A DRY AIRMASS. DEWPOINTS WERE LOWERED A BIT WITH THE
9:30 AM UPDATE TODAY. MORNING CLOUD COVER ALONG THE SHORE EARLIER
SHOULD CONTINUE TO EXIT OFFSHORE, WITH A MOSTLY SUNNY DAY
ELSEWHERE. HOURLY LAV GUIDANCE WAS INCORPORATED IN THE SHORT TERM
UPDATE, WITH THE PREVIOUS FORECAST PRETTY MUCH ON TRACK. LOW
HUMIDITY AND PLENTY OF SUNSHINE WILL BE THE RULE TODAY. IT WILL BE A
GREAT DAY TO GET OUTDOORS AND ENJOY THE WEEKEND! HIGHS SHOULD
REACH THE LOW AND MID 80'S FROM THE CURRENT VALUES AROUND 70.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
SURFACE HIGH CRESTS OVER THE REGION TONIGHT AS IT MOVES TOWARDS THE
NORTH-NORTHEAST. WINDS BECOME LIGHT AND VARIABLE OR DROP OFF
COMPLETELY IN THE MORE SHELTERED SPOTS. THE AIRMASS REMAINS DRY WITH
NO RAIN EXPECTED...EVEN ACROSS OUR EASTERN ZONES CLOSER TO THE
OFFSHORE FRONT BACKING TOWARDS US. RIVER VALLEY FOG EXPECTED UNDER
THE CLEAR SKIES. WENT SLIGHTLY BELOW MOS TONIGHT ACROSS THE PINE
BARRENS THOUGH IF MID AND UPPER LEVEL CLOUDS MOVE IN FROM THE EAST
FASTER THAN EXPECTED TEMPERATURES WILL NOT DROP AS QUICKLY AS
FORECASTED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
500 MB:  WEAK FLOW AND TROUGHING IN THE EASTERN UNITED STATES THIS
WEEKEND WILL EVOLVE TO HIGHER AMPLITUDE TROUGHING IN THE EAST DURING
THIS COMING WEEK.

TEMPERATURES: CALENDAR DAY AVERAGES SHOULD BE NEAR NORMAL THIS WEEKEND
THEN NEARLY 5 DEGREES ABOVE NORMAL MONDAY AND TUESDAY BEFORE
SETTLING TO NEAR NORMAL WEDNESDAY - FRIDAY.

FORECAST BASIS: UNLESS OTHERWISE NOTED, A 50 50 BLEND 00Z/22 GFS/NAM
MOS GUIDANCE SUNDAY-MONDAY, 00Z/22 MEX MOS MONDAY NIGHT AND TUESDAY,
THEN THE 0441Z/22 WPC GRIDDED ELEMENTS OF MAX/MIN TEMP, 12 HOUR POP,
6 HOUR DEWPOINT-SKY-WIND FROM FRIDAY NIGHT THROUGH NEXT FRIDAY.

THE DAILIES...

SUNDAY...MOSTLY OR PARTLY SUNNY AND NICE.  SEASONABLY WARM AS WARM
THERMAL ANOMALIES RETURN ALOFT.  CLOUD COVER DETERMINES HOW MUCH OF
THAT POTENTIAL IS REALIZED AT THE SURFACE. 21/21Z SREF PWAT INCREASES
FROM THE EAST SLIGHTLY BUT STILL ONLY JUST OVER AN INCH. ONLY 400J
MLCAPE. POTENTIAL FOR SCATTERED SHOWERS THE NE 1/3RD NJ BUT FOR
NOW ITS A MARGINALLY LOW CHANCE. LIGHT WIND WITH AFTERNOON COASTAL
SEA BREEZES.  CONFIDENCE: AVERAGE.

MONDAY...APPROACHING COLD FRONT MAY CAUSE SHOWERS AND SCT TSTMS
LATER IN THE DAY OR AT NIGHT BUT NOT BEFORE NEAR 90F FOR A MAX
TEMP. 21/21Z SREF MODELED PWAT INCREASES CONSIDERABLY FROM THE
SW, TO 1.6 INCHES BY DAYS END. YET ONLY 200J ML CAPE. POPS MAY BE
TOO LOW FOR THIS SCENARIO AND TEMPS MAY RUN A DEGREE OR 2 WARMER
THAN CURRENTLY FCST. SOUTH TO SOUTHWEST WIND GUSTY 15 MPH.
COULD SEE 1 INCH RAINS LATE MONDAY AND MONDAY NIGHT. ECMWF IS
FAIRLY JUICY WITH SWI -1 TT NEAR 50.  FOR NOW NOT HWO MATERIAL.

CONFIDENCE: AVERAGE

TUESDAY...MAYBE LINGERING SHOWERS, ESPECIALLY NJ WHERE WAA MAY
STILL BE OCCURRING AHEAD OF THE VERY SLOW MOVING COLD FRONT AND
POSSIBLE LOW PRESSURE. OTHERWISE P-M/S AND WARM. SREF PWAT TO
START THE DAY DOWN TO 1.25 INCHES I-95 CORRIDOR, LESS TO THE WEST.
200J ML CAPE. SW WIND GUSTY 15 MPH SHIFT WNW IN THE AFTN.
CONFIDENCE: AVERAGE.

WED-FRI...DIURNAL CU/SC AS A COOL POOL ARRIVES WITH THE TROUGHING
ALOFT AND TEMPS SEASONABLY COOL. MLCAPE ALMOST NIL. HAVE A SMALL
CHC OF SHOWERS IN THE POCONOS WEDNESDAY WHERE SOME INSTABILITY
ALOFT IS NOTED (MID 20S KI). CONFIDENCE: ABOVE AVERAGE.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR. NORTHERLY WINDS BACK TOWARDS THE NORTHWEST LATER THIS
AFTERNOON AT THE INTERIOR TERMINALS, MORE NORTHERLY ACROSS THE EAST
LESS THAN 10 KNOTS EVERYWHERE. SEA BREEZE DEVELOPMENT LIKELY TO PUSH
THROUGH KACY BY LATE AFTERNOON VEERING WINDS TOWARDS THE EAST-
SOUTHEAST. HIGH CONFIDENCE.

TONIGHT...VFR. WINDS DECREASE UNDER CLEAR SKIES. OUTLYING TERMINALS
MAY SEE BRIEF MVFR GROUND FOG DEVELOP AFTER MIDNIGHT. HIGH
CONFIDENCE. OUTLOOK... SATURDAY NIGHT THROUGH SUNDAY...MAINLY
VFR CONDITIONS. SOME SCATTERED SHWRS ARE POSSIBLE SUNDAY,
ESPECIALLY FOR EASTERN AREAS, INCLUDING KACY.

OUTLOOK...

SUNDAY...VFR SCT-BKN AOA 4500 FT. SMALL CHC OF A SHOWER VCNTY KTTN
AND KACY. LIGHT WIND WITH COASTAL SEA BREEZES DURING THE AFTERNOON.
CONFIDENCE: AVERAGE.

MONDAY THROUGH TUESDAY MORNING...MOSTLY VFR CONDS-CIGS. BRIEF PERIODS
OF MVFR-IFR VSBYS POSSIBLE WITH SCATTERED SHWRS/TSTORMS AS A COLD
FRONT MOVES THROUGH MONDAY NIGHT OR TUESDAY. CONFIDENCE: AVERAGE.

LATE TUESDAY THROUGH WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE
BUILDING ACROSS THE AREA. LIGHT MOSTLY WESTERLY WIND. CONFIDENCE:
AVERAGE.

&&

.MARINE...
TODAY...SUB-SCA CONDITIONS EXPECTED WITH NORTHERLY WINDS UPWARDS OF
15 TO 20 KNOTS THROUGH THE LATE MORNING HOURS WITH GUSTS INTO THE
LOWER-20S..MOSTLY ACROSS THE NORTHERN WATERS. TIGHTER PRESSURE
GRADIENT ACROSS THE WATERS WILL KEEP WINDS STRONGER THROUGH MOST OF
THE DAY BEFORE SLIGHTLY VEERING TOWARDS THE NORTHEAST AND DECREASING
LATER THIS AFTERNOON...10-15 KNOTS. SEAS GENERALLY REMAIN AROUND 3
FEET.

TONIGHT...SUB-SCA. WINDS BACK MORE TOWARDS THE NORTH-NORTHWEST LATE
TONIGHT BUT REMAIN RELATIVELY LIGHT...10-15 KNOTS. SEAS REMAIN
AROUND 3 FEET.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...SUB-ADVISORY CONDITIONS ARE EXPECTED. AN
AREA OF LOW PRESSURE PASSING WELL OFFSHORE WILL PROBABLY DRIVE A 2
TO 3 FOOT EASTERLY SWELL INTO OUR WATERS BEGINNING SUNDAY, CONTINUING
THROUGH WEDNESDAY. CONFIDENCE: AVERAGE.

&&

.RIP CURRENTS...
WHILE ITS BEEN A RELATIVELY QUIET SUMMER SO FAR...ATLC BASIN
ACTIVITY IS IN PROGRESS NOW.

THE FORECAST OF A 3 FT 8 SEC ELY SWELL TOMORROW AND MONDAY COULD
BOOST NJ BACK TO A MDT RISK IF THE ONSHORE FLOW IS STRONG ENOUGH.

TUESDAY WE NOTE THE GFS WW3 HAS MODELED A 2 FT 12 SECOND PERIOD
SE SWELL.

CAUTION IS ADVISED REGARDING RIP CURRENTS, ESPECIALLY SUNDAY-TUESDAY.
LOW RISK DOES NOT MEAN NO RISK. ITS LIKE CROSSING AT THE CROSSWALK
FOR SAFETY. SWIM IN THE PRESENCE OF LIFEGUARDS WHO ARE TRAINED TO
OBSERVE AND BE YOUR SAFETY NET. THEY CANT DO THEIR JOB IF THEY
CANT SEE YOU.

&&

.CLIMATE...
ADJUSTED CLI TTN FOR 8/21. QPF UP TO 0.25, COMPARING OBSERVED
KTTN WX WITH NEARBY EWING NJ PCPN VIA HYDROVIEW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...GAINES/HEAVENER
SHORT TERM...HEAVENER
LONG TERM...DRAG
AVIATION...DRAG/HEAVENER
MARINE...DRAG/HEAVENER
RIP CURRENTS...DRAG
CLIMATE...DRAG
Hazardous weather outlook, Aug 22, 2:59 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 AM EDT SAT AUG 22 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-230800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
359 AM EDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-230800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
359 AM EDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Delaware Beaches

When
August 22, 9:00 AM EST to 7:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Lifeguard
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599460.